Louisiana, 2003

Damaging Wind in Louisiana, May 17, 2003

May 17, 2003 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 2:30 AM CST, 15 minutes earlier.

Area forecast discussion, May 17, 2:30 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 AM CDT SAT MAY 17 2003

UPPER LEVEL LOW OVER WESTERN ARKANSAS THIS MORNING IS FORECAST BY
MODELS TO MOVE SLOWLY SOUTHEAST TO THE MISSISSIPPI RIVER BY SUNSET.
THIS WILL TAKE THE COLD FRONT...CURRENTLY NE/SW ACROSS MIDDLE OF
CWA...JUST EAST OF THE AREA. PRECIPITATION SEEMS TO MAINLY
DEVELOPING ALONG BOUNDARY...SO AFTER FRONT MOVES EAST OF AREA...
ONLY SMALL CHANCES OF CONVECTION IN WRAP AROUND VORT LOBES TONIGHT
AND SUNDAY. AFTER SUNDAY...NO PRECIP UNTIL NEXT SYSTEM AROUND MID
WEEK.

TEMPERATURES WILL BE SEASONABLE THROUGH THE PERIOD. A LITTLE COOLER
TONIGHT WITH 60S MOST LOCATIONS. ANOTHER HIGH BUILDING IN TOWARD END
OF OF NEXT WEEK WILL AGAIN BRING 60S FOR OVERNIGHT LOWS.

SHV 083/066 083/067 087 4210
MLU 084/066 083/068 088 6420
TXK 080/064 083/066 087 2110
TYR 081/066 085/066 088 2110
LFK 085/066 087/067 088 4210

.SHV...NONE.
Hazardous weather outlook, May 16, 11:00 AM CST, 15 hours 45 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA AND
MOST OF NORTHEAST AND EAST TEXAS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT ACROSS CENTRAL LOUISIANA INTO DEEP
EAST TEXAS.

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
SOUTHWEST ARKANSAS DURING THE MIDDAY HOURS TODAY. SOME DAMAGING WINDS
AND MARGINALLY SEVERE HAIL ARE POSSIBLE WITH THIS SYSTEM. THIS WILL
NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE PERIOD. AN UPPER
LOW OVER WESTERN OKLAHOMA WILL MOVE EAST TODAY. AS IT NEARS CENTRAL
OKLAHOMA THIS AFTERNOON...ADDITIONAL THUNDERSTORMS WILL LIKELY
DEVELOP. DEEP LAYER VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE
ATMOSPHERE...LEADING TO A FAVORABLE ENVIRONMENT FOR SEVERE
THUNDERSTORMS PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES
IS GENERALLY NORTH OF A LINE FROM NACOGDOCHES AND CENTER TEXAS TO
COUSHATTA AND MONROE LOUISIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD
CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY
AND SATURDAY NIGHT.  THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS
WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS
IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

05

In the hours before

Local storm report, May 16, 8:48 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
948 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    ATLANTA                   AR   WIND DAMAGE
05/16/03   COLUMBIA                       POWER LINES DOWNED
                                          RESULTING IN GRASS FIRE.
                                          REPORTED BY SPOTTERS

VIII.
Local storm report, May 16, 9:13 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1013 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0921 PM    7 N MINDEN                LA   WIND DAMAGE
05/16/03   WEBSTER                        TREES DOWNED ALONG LA
                                          HIGHWAY 159. REPORTED BY
                                          SPOTTERS.

0936 PM    HOMER                     LA   WIND DAMAGE
05/16/03   CLAIBORNE                      TREES DOWNED ACROSS THE
                                          PARISH. REPORT FROM PARISH
                                          SHERIFF.

VIII.
Local storm report, May 16, 10:35 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1135 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    EL DORADO                 AR   WIND DAMAGE
05/16/03   UNION                          NUMEROUS REPORTS OF TREES
                                          DOWNED COUNTYWIDE. REPORT
                                          FROM SHERIFFS OFFICE.

VIII.

The radar

The Shreveport radar (KSHV), 141 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 17, 2:45 AM CST
Where
Union County, 2 mi SE of Farmerville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
32.750, -92.383

Barn destroyed by the winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353374.